Texas, 2022

Hail and Damaging Winds in Texas, May 16, 2022

May 16, 2022 · NWS AMA · 4 events in 3 counties and zones

Significant moisture in the lower levels of the atmosphere made its way up through eastern portions of New Mexico into west Texas. An upper level disturbance moved across the Southern Plains sparking some thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Significant moisture in the lower levels of the atmosphere made its way up through eastern portions of New Mexico into west Texas. An upper level disturbance moved across the Southern Plains sparking some thunderstorms. These storms were more widespread south of the Texas Panhandle, however a few severe thunderstorms occurred across the Oklahoma and Texas Panhandles with strong winds being the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 5:30 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 16, 5:30 PM CST, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
630 PM CDT Mon May 16 2022

.AVIATION...00z TAFs...

VFR to MVFR conditions are expected at the beginning of this TAF
cycle. Thunderstorms will be possible at all TAF sites this
evening, mainly between 01-06z. The strongest thunderstorms could
be capable of producing large hail and damaging winds. MVFR
ceilings and visibility are likely if a storm is over any of the
terminals. All showers and storms should be east of the sites by
around 05z. Low level wind shear will be possible at KAMA
overnight from 06z through 13z. Winds will increase during the
morning hours and will be out of the southwest at 10-20 kts with
higher gusts.

Muscha

&&

.PREV DISCUSSION... /Issued 210 PM CDT Mon May 16 2022/

SHORT TERM...Tonight through Tuesday night

Shortwave trough tracking east out of the central and southern
U.S. Rockies this evening will allow for convection to develop
across the eastern Plains of New Mexico by around 00Z Tuesday.
This convection is expected to move east into the western
Panhandles by 01Z to 03Z Tuesday and then across the eastern
Panhandles by 05Z to 07Z/08Z Tuesday. Severe convection certainly
expected with damaging winds the main threat as DCAPES forecast to
be around 1200 J/KG to 1500 J/KG mainly this evening across the
western sections. Storms should be high-based and hail limited to
quarter to half dollar size. Subsidence behind the departing upper
trough late tonight into Tuesday morning.

Another weak shortwave trough with minor perturbations should
allow for possible convection to develop Tuesday afternoon across
the eastern Texas and parts of the Oklahoma Panhandles. The main
threat once again will be damaging winds with DCAPES forecast
around 1500 J/KG across the southeastern and eastern Texas
Panhandle. HREF and FV3 forecasting convection across the eastern
and southeastern Texas Panhandle with the NAM12 forecasting
convection across parts of the western and central Oklahoma
Panhandle around 00Z Wednesday. LP storms likely due to the hot
conditions with inverted-V soundings and high DCAPES leading to
strong winds and very little in the way of precip. Dry lightning
certainly possible on Tuesday.

Dryline across eastern New Mexico this evening will mix eastward
across the Panhandles tonight and should be in western Oklahoma by
12Z Tuesday. Surface low over northeastern New Mexico Tuesday with
a cold front extending east from the surface low across the
Oklahoma Panhandle by late Tuesday forecast. Cold front forecast
to push south and east across the Panhandles slowly Tuesday
evening expected to move out of the forecast area around 09Z to
12Z Wednesday. Hot conditions Tuesday with near record or record
high temperatures likely.

Schneider

FIRE WEATHER...

Tuesday...

Critical fire weather conditions will be possible mainly across
the western Texas and Oklahoma Panhandles as well as most of the
southern Texas Panhandle except for the far southeastern section.
Minimum afternoon relative humidity values as low as 5 to 7
percent along with southwest to west 20 foot winds of 15 to 25 mph
with higher gusts are forecast for Tuesday. NDVI satellite
imagery showing some greenup occurring across Moore County and
also across the eastern parts of the Panhandles. The driest areas
appear to be across the southwestern and far western Texas
Panhandle. Concern also for possible dry lightning mainly across
the south central Texas Panhandle where thunderstorms may try to
develop during the mid to late afternoon in the hot conditions.
Max RFTI values as high as 3 to 5 across the western Panhandles
are expected Tuesday. ERC values gradually improving although 90th
to 96th percentile still forecast for the western and south
central Panhandles.

Schneider

LONG TERM...Wednesday through Sunday...

Storms, mainly north of I-40, on Wednesday evening. Some storms
may be severe with hail and winds as the threats. Dry after that
with a couple cold fronts Friday.

On Wednesday we will be in zonal flow aloft with a trough over in
the Baja area that will send out a shortwave Wednesday night over
the Panhandles. Post frontal air mass looks to have enough
moisture for storms to form from lift off the mountains. the
storms should move east into the Panhandles, with the northern
Panhandles favored. Effective bulk shear is around 30-35kts so we
could see clusters of storms to supercells. SBCAPE and MUCAPE are
still fairly low with 500-1000 J/kg, so perhaps we could get some
quarter sized hail. The more impressive feature is the DCAPE of
1200-1500 J/kg, which could bring winds of 60-75 mph. SPC has
outlooked the area north of I-40 with a marginal, which looks
warranted based on these parameters.

Thursday will see the moisture move eastward though and lee side
troughing will bring downsloping winds and a tighter pressure
gradient. This will bring high temps back into the upper 90s to
low 100s. It may also bring more elevated to critical fire weather
concerns, depending on the previous night's rainfall. The surface
low shifts southeastward and brings a cold front through the area
early Friday morning. This will not bring much moisture back, so
perhaps we'll have some clouds. There is a reinforcing front that
is forecast to come through Friday evening. Long range models are
beginning to hint at enough moisture with this push to kick off
storms in the mountains. The NBM has a small area in the far
western OK Panhandle to show these storms beginning to make it
here. Still low confidence on anything widespread from this
though. The weekend looks fairly dry as well with surface high
pressure spreading out and southerly flow returning on Sunday.
Perhaps we will see precip chances again early next week.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for the following zones: Armstrong...Carson...
     Dallam...Deaf Smith...Donley...Gray...Hartley...Oldham...
     Palo Duro Canyon...Potter...Randall.

OK...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for the following zones: Cimarron.

&&

05/11/16
Hazardous weather outlook, May 16, 1:28 PM CST, 6 hours 1 minute before
Hazardous Weather Outlook...CORRECTED
National Weather Service Amarillo TX
228 PM CDT Mon May 16 2022

OKZ001>003-TXZ001>020-317-171100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
228 PM CDT Mon May 16 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected to move into the
western Panhandles by early this evening and across the remainder
of the Oklahoma and Texas Panhandles by late evening and shortly
after midnight. Some storms may become severe with damaging winds
the primary hazard and also large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High temperatures around 105 degrees are anticipated Tuesday at
Palo Duro Canyon State Park, and a Heat Advisory may become
necessary.

Thunderstorms are possible Tuesday afternoon and again Wednesday
afternoon and evening across parts of the Oklahoma and Texas
Panhandles. A few storms may become severe, with large hail and
damaging winds the primary hazards.

Critical fire weather conditions will be possible Tuesday afternoon
and evening across the western Panhandles and also the south central
Texas Panhandle due to the possibility for dry lightning and also
gusty winds and low relative humidity values. A Fire Weather Watch is
in effect from 2 PM until 9 PM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary by early this evening and
again Tuesday afternoon and Wednesday afternoon and evening.

Area fire managers and emergency officials should be alert for
possible critical fire weather conditions Tuesday afternoon and
evening.

In the hours before

Special weather statement, May 16, 6:28 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
728 PM CDT Mon May 16 2022

TXZ006-011-170115-
Hartley TX-Oldham TX-
728 PM CDT Mon May 16 2022

...A strong thunderstorm will impact portions of northwestern Oldham
and western Hartley Counties through 815 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Romero, or 7 miles northeast of Nara Visa, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3598 10304 3597 10244 3540 10282 3558 10304
TIME...MOT...LOC 0028Z 210DEG 24KT 3569 10300

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Muscha

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
May 16, 7:29 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

Thunderstorm Wind, Hartley

When
May 16, 8:02 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Hail, Sherman

When
May 16, 8:15 PM CST
Where
Sherman County, 1.31 mi ESE of Mallett
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.340, -102.080

Thunderstorm Wind, Potter

When
May 16, 9:42 PM CST
Where
Potter County, 1.38 mi N of (Ama)amarillo Intl A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.240, -101.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027769, 1027770, 1027771, 1027772.